Adverse drug reactions
OTC and dietary products are the most common cause of drug-induced liver injury
Source: CDC / Dr. J. Lyle Conrad / Wikimedia Commons
Medications are a major cause of acute liver failure (ALF) but the true incidence of this complication is unclear. Now, researchers have used US population-based data to estimate an incidence rate of 1.61 per 1 million person-years for any definite drug-induced ALF and 1.02 per 1 million person-years for paracetamol-related ALF.
Among a cohort of over 5 million patients, 669 had potential ALF. In 32 patients with drug-induced ALF, paracetamol was the most frequent cause, implicated in 56.3% of cases. This was followed by dietary/herbal supplements, implicated in 18.8% of cases, and antimicrobials with 6.3%. One patient with paracetamol-induced ALF died compared with three patients with non-paracetamol induced injury.
“Drug-induced ALF is uncommon, but over-the-counter products and dietary/herbal supplements are its most common causes,” the researchers write in Gastroenterology (online, 28 February 2015).
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2015.20068065
Recommended from Pharmaceutical Press
Commonly known as the Orange Guide, this book is an essential reference for all involved in the manufacture or distribution of medicines in Europe.£82.00Buy now